MAGENT

Caprini score (Caprini 2005 thrombosis risk assessment)

The Caprini score is a points total for venous thrombosis risk. Each factor on Joseph Caprini's 2005 list carries 1, 2, 3 or 5 points. One age category and one surgery category are added, and the total falls into a low, moderate, high or highest band. Magent's calculator adds the points for the factors you mark and returns the total, out of a possible 78, with its band.

Not a medical device. Not a diagnosis or dosing recommendation.

Use this calculator via API

What is the Caprini score?

Caprini's 2005 paper in Disease-a-Month set out a risk assessment form for venous thromboembolism. The form lists patient factors, recent events and procedures, each with a weight. The more factors present, and the heavier they are, the higher the total.

Several versions exist. Caprini and others revised the form in 2009 and again in 2013, adding and reweighting factors and changing the cut-offs. This calculator uses the 2005 version and its bands. Don't mix factors or bands from the later forms into a 2005 total.

The calculator doesn't examine anyone. Every factor is a yes or no that you supply.

The Caprini score table

Age (one category)       40 or younger  0
                         41-60          1
                         61-74          2
                         75 or older    3
Surgery (one category)   none 0, minor 1, arthroscopic 2,
                         major (>45 min) 2, laparoscopic (>45 min) 2,
                         elective arthroplasty 5
Other factors            each scores 1, 2, 3 or 5 when present

Band   0-1 low   2 moderate   3-4 high   5 or more highest

Exact expression the calculator uses:

Caprini 2005 = exclusive age (<=40: 0, 41-60: 1, 61-74: 2, >=75: 3) + exclusive surgery (none 0, minor 1, arthroscopic 2, major >45 min 2, laparoscopic >45 min 2, elective arthroplasty 5) + Table 3 flags (1, 2, 3, or 5); max 78; 0-1 low, 2 moderate, 3-4 high, >=5 highest

Inputs

The calculator takes age, one surgery category and a yes/no for each factor. The factors are grouped here by weight, in summary.

GroupPoints eachExamples of the themes covered
Age0 to 3One band, by years
Surgery0 to 5One category, from none to elective arthroplasty
1-point factors1Varicose veins, swollen legs, obesity (BMI >25), recent heart or lung illness, sepsis, medical bed rest, hormones, pregnancy-related history
2-point factors2Malignancy, confined to bed for more than 72 hours, plaster cast, central venous access
3-point factors3Past DVT or PE, family history of thrombosis, inherited or acquired clotting disorders, HIT
5-point factors5Hip, pelvis or leg fracture, stroke, multiple trauma, acute spinal cord injury

Recent-event factors use the paper's time windows, such as within the last month. Obesity is a yes/no that you set from BMI; the calculator doesn't take height or weight.

How the calculation works

  1. Age. Pick the one age band that applies. Age 40 or younger adds nothing.
  2. Surgery. Pick one category. The categories don't stack.
  3. Factors. Add 1, 2, 3 or 5 for each factor marked yes.
  4. Band. A total of 0 to 1 is low, 2 is moderate, 3 to 4 is high and 5 or more is highest.

With every factor marked, the oldest age band and arthroplasty, the total reaches 78.

Worked examples

These use Magent's own expected values for the calculator.

Example 1: age 50, nothing else

  1. Age 50 is in the 41 to 60 band, so 1.
  2. No surgery and no other factors.
  3. Score 1, low.

Example 2: age 50 with varicose veins

  1. Age 1, varicose veins 1.
  2. Score 2, moderate.

Example 3: age 50 with a malignancy

  1. Age 1, malignancy 2.
  2. Score 3, high.

Example 4: age 50 with a recent stroke

  1. Age 1, stroke within the last month 5.
  2. Score 6, highest.

Example 5: age 40 with major surgery

  1. Age 40 adds 0.
  2. Major surgery adds 2.
  3. Score 2, moderate.

Example 6: the age bands at their edges

  1. Age 40 scores 0. Age 41 scores 1, and so does age 60.
  2. Age 61 scores 2, which is already moderate on its own, and so does age 74.
  3. Age 75 scores 3, high, with no other factors.

History of the Caprini score

Joseph A. Caprini built the form from his work on thrombosis risk in surgical patients. The 2005 Disease-a-Month paper, "Thrombosis risk assessment as a guide to quality patient care", printed the factor list with its weights and the four bands this calculator uses. Later revisions changed the list.

When it's used

The score is added up when a clinician wants a structured count of thrombosis risk factors, often around surgery or a hospital stay.

Where it's used

Surgical wards, pre-operative assessment and hospital admission, wherever a 2005 Caprini form is in use.

Who uses it

Surgeons, physicians, nurses and pharmacists who fill in the risk form. The calculator adds the points and assigns the band.

Limits of the calculation

  • It follows the 2005 version. The 2009 and 2013 forms give different totals and bands.
  • The band is a category of risk factors. It doesn't show that a clot is present.
  • It doesn't give a clot rate for each band and doesn't say what preventive step to take.
  • It counts the factors you mark and nothing else. A missed factor lowers the total.
  • This page doesn't say what a result means for a particular person.

Clinical decisions belong to a qualified clinician who knows the patient.

  • Padua scores thrombosis risk in medical inpatients with its own factor list and threshold.
  • Khorana scores thrombosis risk in people with cancer starting chemotherapy.
  • Wells DVT estimates how likely a current DVT is. Caprini counts risk factors for a future one.

Glossary

  • VTE: venous thromboembolism, which covers deep vein thrombosis (DVT) and pulmonary embolism (PE).
  • Exclusive category: one age band and one surgery category count, never more.
  • HIT: heparin-induced thrombocytopenia.
  • Thrombophilia: an inherited or acquired tendency to clot.

Common mistakes

  • Mixing versions. Adding a 2013 factor or using 2013 cut-offs on a 2005 total gives a number that matches neither.
  • Stacking age or surgery. A total takes one age band and one surgery category, not several.
  • Counting a factor twice. Each factor counts once.
  • Reading the band as a plan. The band describes risk factors; it doesn't choose what to do.

Source

Frequently asked questions

What is the highest possible Caprini score?

78 in the 2005 version, with every factor marked, the oldest age band and elective arthroplasty.

What counts as a high Caprini score?

In the 2005 bands, 3 to 4 is high and 5 or more is highest.

Is this the 2005, 2009 or 2013 Caprini score?

The 2005 version. The later forms add or reweight factors and use different bands.

Does the calculator need height and weight?

No. Obesity is a yes/no you set from BMI over 25.

Does age alone change the band?

Yes. Age 61 to 74 alone scores 2 (moderate) and age 75 or older alone scores 3 (high).